connection between allergies and RLS?

For everything and anything else not covered in the other RLS sections.
jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

connection between allergies and RLS?

Post by jbj »

I have had RLS for the last 12 years, and I have been able to manage the symptoms with medecine. Recently, in the last year, I have found that I get strong allergy symptoms (runny nose, itchy throat and eyes, tearing eyes) at the same time as my rls symptoms. They occur simultaneously and leave just as quickly. Has anyone else experienced this?

ViewsAskew
Moderator
Posts: 16175
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Can't say that this has even happened to me. Huh. Wonder why that would be?

We do know that antihistamines make RLS go nuts for many of us. But, I can't see how that fits this situation. Hopefully, if it does, someone will put it together.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

There IS a connection between allergy medication and RLS. Most allergy medication can make RLS worse.
Susan

mackjergens
Posts: 406
Joined: Sat Jul 21, 2007 5:10 am

Post by mackjergens »

What meds are you taking for you rls,? I think I have read on this message board that some of the parkinson meds can cause stuffy nose and etc.

jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

allergy symptoms and rls

Post by jbj »

Hi, Mackjergens, I am new to the discussion board, so I am not sure if this reply will be posted in the right area. To answer your question, I have been taking Requip and Tramadol. I have been taking both of them for several years, without a problem.

sardsy75
Posts: 862
Joined: Thu Mar 18, 2004 8:56 am
Location: Queensland, Australia

Post by sardsy75 »

It is strange that you are getting these symptoms when you've been using Requip and Tramal for so long.

However, as both Ann and Susan have mentioned, if you are allergic to anything in the garden, the air, the surrounding area where you live and take OTC allergy meds or antihistamines, they usually make RLS worse.

But, since you say you are getting these symptoms out of the blue whilst taking your RLS meds i'd first check the side effects list of both Requip and Tramal. There may be a link there. I used to take Permax and got a horridly stuffy nose within 15 minutes, I'd use a nasal spray to clear my nose, then half an hour later would be worshipping the porcelin king when the spray hit my stomach. Oh the joys of RLS :roll:

Otherwise my best advice would be to get an appointment with your GP and/or if you are under the care of a specific specialist, try and contact them or get and appointment and talk to them about it.

As you've already mentioned, RLS is unique to each and every one of us.

Good luck!
Nadia

My philosophy is simply this: Life is too short to be diplomatic. Your friends should not care what you do, or say; and for those who are not your friends ... their loss!!!

jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

Post by jbj »

Thanks, sardsy. Back to the neuro is my next step. He didn't see any connection between allergies and rls symptoms, when we discussed it in the past - and RLS is his specialty. He has since moved to another state. I will try speaking to his "replacement". I was hoping, though, that if others experienced the same problems, it could be another avenue of research. *sigh* In the meantime, I'll cough, wipe my runny nose, dry my tearing eyes and shake my twitchy legs!
:roll:

ViewsAskew
Moderator
Posts: 16175
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Maybe you've developed an allergy to something in it...

Is the RLS under control? I mean, I guess I'm asking if you get the RLS when you take the meds or when you get RLS. If the meds are working well, there usually isn't RLS. I seem to recall you said you got the allergy stuff when you got RLS, not when you took the meds...

Also, I do remember some slight congestion with Mirapex. But, not allergy symptoms.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

Post by jbj »

My RLS is pretty much under control with the meds. There are only a few occasional flare-ups, even with meds taken regularly. Those flare-ups are usually accompanied by those allergy symptoms, all at once. They are intense, last a day or less, and then disappear (allergy and rls).

dogeyed
Posts: 441
Joined: Wed Apr 21, 2004 3:06 pm

Post by dogeyed »

Dear JBJ,
I'm still not sure if you precisely answered the questions about your allergy. Do you take ANYTHING for your allergy? Please answer that one.

Most people take over the counter stuff like benadryl or a cough syrup or something to dry out the nose, which all can contain antihistimines. Allergy drugs almost always cause RLS to get worse. Even something as normal as Tylenol PM does it, because it has an antihistimine in it. Many sleeping pills have stuff in it that makes the legs go bonkers, and other meds, too, which there is a list somewhere on this website of those.

Then there is the possibility that the medicine you are taking for RLS is doing a "rebound" thing, where its effects grow weaker, and could be that is overlapping with your allergy attacks. If so, you'll need to either switch your RLS meds or increase them, in case rebound is a problem.
GG

ViewsAskew
Moderator
Posts: 16175
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Wow, that's pretty wild...I wonder (since it isn't happening everyday) if there is something else going on. Maybe there's something else you ingest infrequently that causes both....
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

Post by jbj »

I'm not taking anything for allergies. I pretty much rely on saline sprays or nettie pot to flush my sinuses. It cuts the edge and I get by. The increased rls symptoms were so bad with benadryl that I cut that out and everything else. The less medecine the better.

dogeyed
Posts: 441
Joined: Wed Apr 21, 2004 3:06 pm

Post by dogeyed »

Hmmmm. Maybe you got something there, then! Plez keep a little journal of your allergy rhythms and your RLS symptoms. If it matches up all the way down the line for, say, six months or whatever (I don't know how often you get allergies), then it might be worthwhile to contact some research group about your situation.

One other thing, whenever I am more active, like going outside more or whatever, my legs act up. So, it's also possible the more you move around, the worse your legs are. But I'm interested in what you're saying here. Gosh, wouldn't that be wonderful, that RLS is an oddball allergy of some kind! Thanks for your input. Hope you get a rest from your symptoms for the holidays.

jbj
Posts: 17
Joined: Sun Nov 09, 2008 11:35 pm
Location: Central New Jersey

Post by jbj »

Thanks everybody for the feedback. I met a new neurologist yesterday and discussed my allergy/rls symptoms. She told me that any type of inflammation can cause increased symptoms of rls. Her advice was to stop the allergy symptoms as soon as they show with nettie pot (I use saline sprays), cortison-type sprays (such as nasalcrom or prescripion ones such as rhinovert (sp?)) and then an antihistamine other than the "old ones-benadryl". She recommended claritin and allerest, although I have found them totally useless. I'll try again, just to see if anything is different.

As suggested by Dogeyed, I will be keeping a rls journal, especially as it applies to allergies. I have never noticed physical activity to aggravate my rls, but I will watch that also. Guess I have to pay attention to things. *sigh*

Neco
Posts: 2297
Joined: Tue Oct 04, 2005 10:18 am
Location: Somewhere in the midwest
Contact:

Post by Neco »

I don''t remember what the brand name of the drug is, so I can't say if you've tried it. But ocassionally I buy generic loratidine to help when I have allergy problems.

Post Reply